1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and LCHF diet

Discussion in 'Metformin/Biguanides' started by tim32, Mar 25, 2019.

  1. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    5,948
    Likes Received:
    3,897
    Trophy Points:
    198
    It is a little worrying that your levels are so high on what seems to be quite a low carb diet - my readings are a lot lower on more carbs, and I do think of myself as being quite sensitive to carbs.
    It might be worth asking if you need insulin, or if you could have a test to ascertain the amount you are producing - just in case that is the problem.
     
  2. Shas3

    Shas3 · Well-Known Member

    Messages:
    602
    Likes Received:
    2,007
    Trophy Points:
    138
    I am not sure.. i was taking one 500 mg SR with breakfast and one at dinner. I used to have nausea and some dizziness during day. After dinner I don’t have same issues. I will be checking with doctor today. I thought Metformin was the easiest to tolerate and i am struggling with the even the slow release version ☹️. I was good for a 8 to 10 weeks... then i had a bad cold and all side effects seem to be playing up ☹️
     
  3. Muddikins

    Muddikins Type 2 · Well-Known Member

    Messages:
    114
    Likes Received:
    130
    Trophy Points:
    63
    Sorry, you are quite right it might not be the solution for your difficulties but it is correct in terms of how drug therapy works.
    Side effects are sometimes caused, or at leat worsened, by the fact that when you take a drug, it is absorbed and causes a rise in blood concentration of the drug which is then metabolised over time causing that level to drop. The more rapid the rise and drop and the higher the rise and the further the drop the more likely the side effect. A steady state level of the drug in the blood stream is more likely to be tolerated and actually work better. The slow release formula aims to help by not causing the rapid rise but, in the case of metformin, half of it is still metabolised within six and a half hours so there is still a considerable rise and fall in blood concentration and that is further alleviated by splitting the dose. Splitting into two doses is the general recommendation but splitting into four produces much more of a steady amount of drug in the blood stream and theoretically fewer side effects due to the swings of blood level. Some slow release drugs do last 24 hours and some drugs are metabolised more slowly allowing for less frequent dosing but not metformin.
    Like I said it may not work for you for myriad reasons but taking 2g once a day is the dosing strategy most likely to produce side effects and overcome the benefits of the slow release formula.
    They put me on 500mg twice a day and wanted me to go to 1g but the running to the toilet side effect stopped me increasing my dose and helped me focus on a diet and lifestyle solution which fortunately has proved sufficient for me. I just take one a day now and I don't even know i have taken it anymore.
    I hope your visit to the quack is profitable and you get the results you wish for today. Best of luck:)
     
    • Like Like x 1
    • Informative Informative x 1
  4. Shas3

    Shas3 · Well-Known Member

    Messages:
    602
    Likes Received:
    2,007
    Trophy Points:
    138
    Thanks so much for your very comprehensive explanation

    The visit to doctor was fine. He is ok with my progress though we have some way to go. He is ok with reducing my Metformin to one 500 mg per day but wants me to start a gliptin.. am still unsure. Of course I would like Metformin minimum + diet + lifestyle but he is not fully convinced I can reach goals... let’s see. Thanks again
     
    • Like Like x 1
  5. Olufisayo

    Olufisayo Type 2 · Well-Known Member

    Messages:
    118
    Likes Received:
    138
    Trophy Points:
    83
    I am believing you will. Have even taken apple cider vinegar? You can try taking it first in the morning and last thing at night in some water
     
  6. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    5,948
    Likes Received:
    3,897
    Trophy Points:
    198
    I do suspect that diet is not going to do the job for the OP - eating so few carbs, taking Metformin and still having such high BG levels - bit of a red flag for 'unlucky' type two or maybe some other form of diabetes.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook